Stopping and starting back up?

A board to discuss the Multiple Sclerosis modifying drug Avonex
Post Reply
Isaac27
Newbie
Posts: 2
Joined: Tue Dec 09, 2014 3:28 am
Location: Japan

Stopping and starting back up?

Post by Isaac27 » Tue Dec 09, 2014 3:40 am

I've been taking Avonex for around 6 years now, without missing a dose. Up until a few weeks ago, that is. I just moved to Japan, and, due to all the red tape, it has taken longer than expected to get everything taken care of. I met with a doctor here that is willing to prescribe Avonex for me. He said, as long as I got back on it within 3 months, it'll still be in my system and I'd be fine. But, I might not be able to get back on it for a week or two after 3 months has ended. Does anyone have any experience with stopping their medication and then getting back on it?

I am fairly young and healthy, and haven't had many relapses since being diagnosed (most likely due to the medication), so, I doubt it will do much harm. To be honest, once this subsidy program I signed up for is approved, it may turn out that the medication is still too expensive, and I'll have to stay off of it until I get back to America at the end of 2015. That sounds like a terrible idea, but I really won't have much choice. But, I think it should be affordable. Only time will tell.

User avatar
NHE
Volunteer Moderator
Posts: 5178
Joined: Sat Nov 20, 2004 3:00 pm
Contact:

Re: Stopping and starting back up?

Post by NHE » Tue Dec 09, 2014 5:50 pm

I stopped Avonex and restarted. I don't remember how much time passed though. However, be aware that I found the side effects to be worse after restarting. It wasn't as bad as it was in the beginning, but it was still worse than it was when I had stopped.

Isaac27
Newbie
Posts: 2
Joined: Tue Dec 09, 2014 3:28 am
Location: Japan

Re: Stopping and starting back up?

Post by Isaac27 » Mon Dec 22, 2014 7:46 am

Thank you for your reply. Now I am noticing a different problem. I had the nails on both my toes split around the same time. I wasn't sure why they would do that. I had a surgeon fix them and now they seem fine. However, I now think my feet may have swelled up a bit, which caused the nails to split. Also, I have been experiencing foamy urine for awhile now. Both of these symptoms point to proteinuria, though I need to go see an actual doctor to know if that's what I have or not. I have read some information saying that going on Avonex can cause this kind of thing in rare instances, but what about going off of it? Do you think it could be MS related?

I had to reschedule my appointment with my neurologist, so I won't be seeing him until the beginning of February now. If I was back home, in America, I would just go to my family doctor, but it doesn't seem like that is a thing here. The doctor that fixed my toenails is also a doctor of general internal medicine. Do you think he could help with this at all? I mean, proteinuria is associated with kidney problems, and that would be internal medicine, right? Or would going to him be a complete waste of time and money? Is there some other kind of doctor you would recommend? Thanks for your help everyone. :)

User avatar
lyndacarol
Family Elder
Posts: 3390
Joined: Thu Dec 22, 2005 3:00 pm
Contact:

Re: Stopping and starting back up?

Post by lyndacarol » Mon Dec 22, 2014 10:24 am

Isaac27 wrote:Now I am noticing a different problem. I had the nails on both my toes split around the same time. I wasn't sure why they would do that. I had a surgeon fix them and now they seem fine. However, I now think my feet may have swelled up a bit, which caused the nails to split. Also, I have been experiencing foamy urine for awhile now. Both of these symptoms point to proteinuria, though I need to go see an actual doctor to know if that's what I have or not. I have read some information saying that going on Avonex can cause this kind of thing in rare instances, but what about going off of it? Do you think it could be MS related?

I had to reschedule my appointment with my neurologist, so I won't be seeing him until the beginning of February now. If I was back home, in America, I would just go to my family doctor, but it doesn't seem like that is a thing here. The doctor that fixed my toenails is also a doctor of general internal medicine. Do you think he could help with this at all? Absolutely. I mean, proteinuria is associated with kidney problems, and that would be internal medicine, right? Or would going to him be a complete waste of time and money? Is there some other kind of doctor you would recommend? Thanks for your help everyone. :)
Since you have been taking Avonex for more than six years, I assume you have neurological symptoms and an MS diagnosis. If you have never had a thorough screening for a vitamin B12 deficiency (either then or now), I urge you to request one of your doctors to order the initial testing for a possible deficiency.

Post Reply
  • Similar Topics
    Replies
    Views
    Last post
  • FDA Warning on Stopping Gilenya
    by NHE » Thu Feb 07, 2019 2:20 am » in Gilenya
    5 Replies
    588 Views
    Last post by NHE
    Mon Mar 18, 2019 10:09 pm
  • FDA warning on stopping Gilenya
    by Scott1 » Wed Nov 21, 2018 3:21 am » in General Discussion
    4 Replies
    1135 Views
    Last post by Zyklon
    Thu Nov 22, 2018 11:59 am
  • Back again after 3 years
    by Mellyjoe » Wed Mar 06, 2019 10:57 am » in Undiagnosed
    3 Replies
    225 Views
    Last post by ElliotB
    Wed Mar 06, 2019 11:54 am
  • New symptom: Back pain
    by LisaH » Tue Sep 05, 2017 6:13 pm » in Undiagnosed
    13 Replies
    1452 Views
    Last post by jimmylegs
    Fri Sep 08, 2017 10:49 am
  • Neck/Back Pain
    by TaylorDuke » Fri Jan 18, 2019 1:10 pm » in General Discussion
    3 Replies
    199 Views
    Last post by Music
    Sat Jan 19, 2019 2:19 pm
  • LDN, DLPA and ALA have turned back my clock 15 years
    by stevecharlotte » Fri Oct 27, 2017 6:02 am » in General Discussion
    2 Replies
    1094 Views
    Last post by Viper99
    Tue Nov 28, 2017 9:04 pm
  • MRI results waiting for my neurologist to get back in town.
    by evecronin » Fri Aug 17, 2018 7:19 am » in Undiagnosed
    6 Replies
    1027 Views
    Last post by evecronin
    Fri Aug 17, 2018 6:12 pm